Join Us

We are 217,648 members in 84 forums discussing 160,665 topics.

Help with Abbreviations

Topic: Gemzar

Forum: Stage IV/Metastatic Breast Cancer ONLY —

A place for those managing the ups & downs of a Stage IV/metastatic breast cancer diagnosis. Please respect that this forum is for Stage IV members only. There is a separate forum For Family and Caregivers of People with a STAGE IV Diagnosis.

Posted on: Aug 14, 2007 08:12AM

Ruth1 wrote:

Thirteen years ago I was diagnosed with breast cancer had a masectomy on my left breast, was put on tamoxifin for 5 years. Everything fine. Two years ago discovered a sore lump on my chest wall (left side) was diagnosed with stage 4 breast cancer, had radiation treatments and put on the drug Femara and Zometa. This controlled the cancer for 2 years. Then the Femara stopped working. Last week I had my port put in, and I started chemo treatment. The chemo is called Gemzar and will also continue with the Zometa. My treatment is 2 weeks on and one week off. I am wondering if anyone else has been on Gemzar and what it did to them and for them. I have been feeling tired and icky. Dont know what is normal and what is not, very constipated, and lots of severe heart burn is that normal or something else?

Log in to post a reply

Page 1 of 1 (7 results)

Posts 1 - 7 (7 total)

Log in to post a reply

Aug 14, 2007 10:31AM pinkyreeny wrote:

Hi Ruth,

I've had one cycle of Gemzar. (Mine is 3 weeks on, one week off.)

it made me feel tired and icky, too. I had alot of nausea, which according to the nurses here is unusual.
Constipation and diarrhea are both on the list of possible side effects. (In fact, I've noticed that on lots of stuff.)

Anyway, I've got Zofran for the nausea. Senokot was recommended for theconstipation. And 20 mg of Pepcid AC twice a day for heartburn. Ask your Dr about the Senokot and Pepcid AC. Anything to feel more comfortable.
Log in to post a reply

Aug 14, 2007 10:53AM jansdaughter wrote:

Ruth, my mom's first chemo was Gemzar in 2000. I remember she was very nauseous and extremely tired. Because she was a heart patient, her treatment was one week on two weeks off. In your words, she felt tired and icky for the 6 months she was on it. Like pinkyreeny said, Zofran is good for nausea. Let your onc know how you are feeling. There are defintely drugs out there to help with the side effects. Good luck and I hope you will feel better soon. Dianne

Log in to post a reply

Aug 14, 2007 12:49PM Denny123 wrote:

I had 14 treatments of Gemzar with Herceptin for liver mets. I had the Gemzar days 1 and 8 of a 15 day cycle. I had a little nausea the evening of treatment and some hair thinning. Otherwise, I felt fine, and Gemzar did a great job of putting my liver mets into remission.

Dx 12/14/2002, IDC, Both breasts, 5cm, Stage IV, metastasized to liver/other, Grade 3, 4/40 nodes, mets, ER+/PR+, HER2+ Surgery 2/19/2003 Lymph node removal: Left, Right; Mastectomy: Left, Right; Reconstruction (left): Latissimus dorsi flap; Reconstruction (right): Latissimus dorsi flap Chemotherapy 3/31/2003 Adriamycin (doxorubicin), Cytoxan (cyclophosphamide), Gemzar (gemcitabine), Taxotere (docetaxel), Xeloda (capecitabine) Radiation Therapy 10/9/2003 Breast, Lymph nodes Targeted Therapy 1/30/2004 Herceptin (trastuzumab) Hormonal Therapy 7/4/2011 Faslodex (fulvestrant) Targeted Therapy Herceptin (trastuzumab) Targeted Therapy
Log in to post a reply

Aug 14, 2007 07:42PM KEaster wrote:

For those of you who've been on Gemzar - did you have any pre-meds (Kytril & Decadron) prior to being given Gemzar?

Did you still experience nausea when given pre-meds?
Log in to post a reply

Aug 14, 2007 09:20PM sportycath wrote:

I'm on Gemzar/Carboplatin and monthly zometa. I started last Friday and am very tired, bit of pain (could be mets). Had a bit of nausea but OK. I only have Gemzar this week which is apparently the "easier" of the two then I have a week off. I don't really care too much about the side affects as long as this (my last chemos) do something to work. Good luck with yours, Cathy
PS They gave me anti nausea drugs, dexamethasone before the infusion. I'll check about the decadron this week.
Log in to post a reply

Aug 15, 2007 08:07AM Ruth1 wrote:

Hi Everyone,
Thank you so much for responding to my message. It helps me feel not so alone. The constipation is being handled by Senokot. So far it appears that to have any movement I will have to depend on it until finished with Gemzar. For nausea they give me two types in my iv. Also have tablets to take if needed, they are Prochlorperazine which is generic for Compazine the label that the pharmacist says it may cause dizziness isnt that a hoot? As far as heartburn goes even plain water gives me a problem. Its not a burning sensation but more of a very painful squeezing sensation. And of course its too soon to help my bone mets in my chest so feel icky, tired hurt, and I have just begun. Really hate this disease. But I so appreciate your help and support. Thanks again Ruth1
Log in to post a reply

Aug 15, 2007 02:17PM Denny123 wrote:

When I was on Gemzar/Herceptin for 9 months, I didn't get any pre-meds as the nausea that I had that evening was pretty mild. I didn't take the offered Tylenol either, as I didn't have any pains.
Lucky me!
Dx 12/14/2002, IDC, Both breasts, 5cm, Stage IV, metastasized to liver/other, Grade 3, 4/40 nodes, mets, ER+/PR+, HER2+ Surgery 2/19/2003 Lymph node removal: Left, Right; Mastectomy: Left, Right; Reconstruction (left): Latissimus dorsi flap; Reconstruction (right): Latissimus dorsi flap Chemotherapy 3/31/2003 Adriamycin (doxorubicin), Cytoxan (cyclophosphamide), Gemzar (gemcitabine), Taxotere (docetaxel), Xeloda (capecitabine) Radiation Therapy 10/9/2003 Breast, Lymph nodes Targeted Therapy 1/30/2004 Herceptin (trastuzumab) Hormonal Therapy 7/4/2011 Faslodex (fulvestrant) Targeted Therapy Herceptin (trastuzumab) Targeted Therapy

Page 1 of 1 (7 results)